Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 354, NWS Blacksburg, VA

September 6, 20124 counties in Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 6, 2012, 3:37 PM EDT for 4 counties in Virginia; Rockingham County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 3:37 PM EDT (19:37 UTC)
Expired
Sep 6, 2012, 4:14 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS51 KRNK 061937
SVRRNK
NCC157-VAC067-089-143-690-062030-
/O.NEW.KRNK.SV.W.0354.120906T1937Z-120906T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLLINSVILLE...OR NEAR
  MARTINSVILLE CITY...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  CHATMOSS...
  MARTINSVILLE AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3658 7958 3648 7993 3665 7998 3679 7999
      3687 7982
TIME...MOT...LOC 1938Z 333DEG 17KT 3670 7987

$$
3 follow-up statements
474 
WWUS51 KRNK 061949
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU SEP 6 2012

VAC067-061959-
/O.CAN.KRNK.SV.W.0354.000000T0000Z-120906T2030Z/
FRANKLIN VA-
349 PM EDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3664 7998 3671 7994 3680 7979 3658 7958
      3648 7993
TIME...MOT...LOC 1949Z 333DEG 17KT 3665 7984

$$

NCC157-VAC089-143-690-062030-
/O.CON.KRNK.SV.W.0354.000000T0000Z-120906T2030Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
349 PM EDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF MARTINSVILLE... NORTHERN ROCKINGHAM...SOUTHWESTERN
PITTSYLVANIA AND HENRY COUNTIES...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MARTINSVILLE CITY...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE AIRPORT...
  RIDGEWAY...
  AIKEN SUMMIT...
  CASCADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3664 7998 3671 7994 3680 7979 3658 7958
      3648 7993
TIME...MOT...LOC 1949Z 333DEG 17KT 3665 7984

$$
750 
WWUS51 KRNK 062005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU SEP 6 2012

NCC157-VAC089-143-690-062030-
/O.CON.KRNK.SV.W.0354.000000T0000Z-120906T2030Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
405 PM EDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF MARTINSVILLE... NORTHERN ROCKINGHAM...SOUTHWESTERN
PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RIDGEWAY...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  RIDGEWAY...
  AIKEN SUMMIT...
  CASCADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3661 7997 3666 7990 3674 7973 3658 7958
      3648 7993
TIME...MOT...LOC 2006Z 333DEG 17KT 3658 7979

$$
223 
WWUS51 KRNK 062014
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU SEP 6 2012

NCC157-VAC089-143-690-062024-
/O.CAN.KRNK.SV.W.0354.000000T0000Z-120906T2030Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
414 PM EDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN
HENRY COUNTIES IS CANCELLED...

LAT...LON 3661 7997 3666 7990 3674 7973 3658 7958
      3648 7993
TIME...MOT...LOC 2014Z 333DEG 17KT 3654 7977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:23 PM EDT, 14 minutes earlier.

Area forecast discussion, Sep 6, 3:23 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU SEP 6 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL LINGER SOUTH OF THE AREA TONIGHT
BEFORE DISSIPATING FRIDAY. A STRONG COLD FRONT WILL PASS THROUGH THE
AREA SATURDAY AND REMOVE THE TROPICAL AIR MASS FROM THE REGION.
BY EARLY NEXT WEEK DRIER AND COOLER WEATHER WITH A LARGE HIGH
PRESSURE SYSTEM WILL BUILD OVER THE EASTERN UNITED STATES.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 310 PM EDT THURSDAY...

FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN FORECAST AREA THIS
AFTERNOON...BUCKLING BACK NORTHWEST INTO SOUTHERN WEST VIRGINIA.
HIGHER PWATS ARE STILL OVER THE EAST AND HEAVY RAIN FROM SHOWERS AND
STORMS WILL BE AN ISSUE FOR A FEW HOURS OUT EAST...WHILE STORMS ARE
STRUGGLING TO FORM IN THE WEST AS LOWER CLOUDS TOOK LONGER TO BURN
OFF.

WILL SEE FOCUS FOR SHOWERS AND STORMS SHIFT SOUTH OVERNIGHT AND OUT
OF THE FORECAST AREA BY THIS EVENING. CLEARING SKIES FROM THE
NORTHWEST COMBINED WITH HIGHER HUMIDITY NEAR AND AT THE SFC WILL
CREATE FOG OVER MUCH OF THE REGION LATE TONIGHT. COULD SEE POTENTIAL
DENSE FOG ADVISORY OR AT LEAST SPECIAL WEATHER STATEMENT IN THE
MORNING. TONIGHTS LOWS WILL STAY MUGGY WITH 60S CWA WIDE.

THE FLOW TURNS MORE SOUTHEAST INTO THE BLUE RIDGE FRIDAY
AFTERNOON...BUT OVERALL EXPECTING A MAINLY DRY AND HOT
DAY...ALTHOUGH THINK THE MOS MAY BE TOO WARM OUT EAST GIVEN LACK OF
GOOD DOWNSLOPING LOW LVL WINDS...AND HUMIDITY STAYING ELEVATED. WENT
A DEGREE OR TWO LOWER IN SOME AREAS...WITH AROUND 90 EAST AND 80S
WEST.

THERE WILL BE JUST ENOUGH WEAK FLOW INTO THE SOUTHERN BLUE RIDGE
THAT AN ISOLATED SHOWER OR STORM COULD FIRE THERE DURING THE
AFTERNOON HOURS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM EDT THURSDAY...

LOOKING INTO FRIDAY NIGHT...EXPECT SHOWER AND THUNDERSTORM ACTIVITY
TO BE ON THE ISOLATED SIDE THANKS TO WEAK RIDGING ACROSS THE AREA
AHEAD OF A DEEP UPPER TROUGH APPROACHING FROM THE MIDWEST.
HOWEVER...KEPT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST AS WINDS SHIFT FROM SOUTHWESTERLY TO SOUTHERLY...AND BEGIN
TO INCREASE IN SPEED AS A STRONG COLD FRONT APPROACHES. BY SUNRISE
ON SATURDAY...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE
ACROSS THE MOUNTAINS AS THE COLD FRONT ENTERS THE MID OHIO RIVER
VALLEY.

THE COLD FRONT IS EXPECTED TO ENTER SOUTHEAST WEST VIRGINIA AND THE
MOUNTAIN EMPIRE LATE SATURDAY MORNING...AND PUSH RAPIDLY TO THE EAST
ACROSS OUR AREA. BELIEVE THE MAIN THREAT WEST OF THE BLUE RIDGE WILL
BE THE POSSIBILITY OF LOCALLY HEAVY RAIN DUE TO THE ABUNDANT
ATMOSPHERIC MOISTURE THAT HAS BEEN LINGERING ACROSS OUR AREA FOR THE
LAST SEVERAL DAYS. AS THE FRONT PROGRESSES TOWARD THE PIEDMONTS...
EXPECT THE POSSIBILITY OF STRONG THUNDERSTORM ACTIVITY TO
INCREASE...WITH GUSTY WINDS POSSIBLE...AS WIND SPEEDS JUST OFF THE
SURFACE BECOME STRONGER.

THE COLD FRONT IS EXPECTED TO PASS EAST OF OUR AREA BY MID
AFTERNOON...WITH WINDS BEHIND THE FRONT BECOMING NORTHWESTERLY AS
HIGH PRESSURE BUILDS IN. WITH A 4 TO 5 MB PRESSURE GRADIENT EXPECTED
ON SATURDAY EVENING...MAY SEE GUSTS IN THE 15 TO 20 MPH RANGE FOR A
FEW HOURS BEFORE THE GRADIENT RELAXES AND SPEEDS SETTLE DOWN.
RAINFALL IS EXPECTED TO DROP OFF SHARPLY AS THE FRONT PASSES...
HOWEVER WILL LIKELY SEE SPOTTY SHOWER ACTIVITY LINGER INTO EARLY
SUNDAY MORNING ACROSS THE MOUNTAINS...ESPECIALLY IN THE FAVORED
NORTHWEST FLOW AREAS. HIGH PRESSURE WILL CONTINUE TO BUILD FOR
SUNDAY...WITH CLEARING SKIES EXPECTED...AS WELL AS NOTABLY COOLER
TEMPERATURES AS HIGHS HOLD IN THE 70S AREAWIDE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...

HIGH PRESSURE WILL CONTROL OUR WEATHER PATTERN THROUGH THE EARLY
HALF OF THE NEXT WORK WEEK...WITH THE HIGH SLIDING EAST FROM THE
LOWER GREAT LAKES ON MONDAY MORNING TO THE APPALACHIAN CHAIN ON
TUESDAY...WHERE IT WILL BUILD SOUTHWARD AND SETTLE OVER THE MID
ATLANTIC ON WEDNESDAY. AND WITH AN ASSOCIATED DEEP UPPER TROUGH
PASSING ACROSS THE NORTHEAST IN THE BEGINNING OF THE PERIOD...WE CAN
EXPECT OUR FIRST TASTE OF AUTUMN TEMPERATURES...WITH MONDAY HIGHS
EXPECTED TO BE SOME 5 TO 8 DEGREES BELOW NORMAL FOR EARLY SEPTEMBER.
AS THE TROUGH MOVES OUT OF THE AREA ON TUESDAY...TEMPERATURES WILL
TREND CLOSER TO NORMAL BY THE MIDDLE OF THE WEEK. OTHERWISE EXPECT
MOSTLY CLEAR SKIES AND DRY WEATHER THROUGH THE PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

CONVECTION LINED UP OVER SOUTHSIDE VA EARLY THIS AFTERNOON WILL BE
CLOSE ENOUGH TO KDAN TO KEEP VCTS IN FOR A FEW HOURS. THIS AREA
WEST INTO THE NC FOOTHILLS WILL BE THE PRIME REGION FOR SHOWERS
AND STORMS THIS AFTERNOON WITH LESS COVERAGE FURTHER NORTH. WITH
ISOLATED TO SCATTERED COVERAGE ELSEWHERE AT BEST...WILL KEEP IT
OUT OF THE TAFS EXCEPT WILL HAVE VCSH AT LYH/ROA. EXPECT VFR
CONDITIONS OUTSIDE OF ANY STORMS. AS WE HEAD INTO THE EVENING
SHOWERS AND STORMS EXIT AND/OR WEAKEN SOUTH OF THE FORECAST REGION.

OVERNIGHT...DRIER AIR ALOFT WILL CLEAR OUT THE SKIES SUCH THAT LOW
LVL MOISTURE AND LIGHT WINDS COMBINE TO INCREASE FOG CHANCES.
CONFIDENCE IS HIGH THAT AREAS THAT RECEIVED OR WILL RECEIVE RAIN
IN AND AROUND THE TERMINAL WILL SEE FOG. THEREFORE...SINCE
DANVILLE JUST HAD A STORM PUSH THRU FILL THAT LIFR OR WORSE CAN BE
EXPECTED HERE LATER TONIGHT AFTER 07Z. FOR LWB/BCB CONFIDENCE ALSO
HIGH THAT DENSE FOG WILL OCCUR AND MODERATE CONFIDENCE FOR BLF
WITH LIGHT WESTERLY FLOW CONTRIBUTING TO FOG AND/OR LOW STRATUS.
FOR ROA/LYH CONFIDENCE IS MODERATE AT LEAST FOR MVFR FOG...BUT
COULD SEE IFR BEFORE DAWN.

FOG AND LOW CLOUDS CLEAR OUT BETWEEN 12-14Z...WITH VFR EXPECTED
THRU 18Z FRIDAY.

FRIDAY AFTERNOON WEAK CONVERGENCE ALONG THE BLUE RIDGE MAY
GENERATE A FEW SHOWERS BUT OVERALL LOOKING AT DRY WX AND VFR CONDITIONS.

INCREASING CLOUDS/VFR EXPECTED FRIDAY NIGHT SO FOG AT THE MOMENT
NOT AS MUCH OF A CONCERN. A ROBUST COLD FRONT WILL BRING SHOWERS
AND STORMS TO REGION SATURDAY...CLEARING OUT BY SATURDAY NIGHT.
EXPECT SUB VFR WX WITH THE HEAVIER RAINS.

DRIER/LESS HUMID AIR FOLLOWS THIS FRONT SUNDAY INTO EARLY NEXT
WEEK WITH MAINLY VFR EXPECTED...ALTHOUGH SOME UPSLOPE MVFR CIGS
POSSIBLE SAT NIGHT INTO SUNDAY MORNING AT BLF/LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS/WP
Hazardous weather outlook, Sep 6, 5:18 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EDT THU SEP 6 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
518 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT ARRIVES SATURDAY AND COULD BRING SOME HEAVY
DOWNPOURS ALONG WITH AN ISOLATED THREAT FOR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 12:40 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT THU SEP 6 2012

NCZ005-006-VAZ044-058-061745-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...DANVILLE...
SOUTH BOSTON
1240 PM EDT THU SEP 6 2012

...THUNDERSTORMS WITH HEAVY RAIN EXPECTED THROUGH EARLY AFTERNOON...

THUNDERSTORMS WILL BE FIRING UP ALONG A LINE FROM
HALIFAX...SOUTHWEST TO REIDSVILLE EARLY THIS AFTERNOON. SOME OF
THE STORMS WILL BRING TORRENTIAL DOWNPOURS...CAUSING WATER TO POND
QUICKLY ON ROADS AND IN DITCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO EXPECTED ALONG WITH GUSTY WINDS. SOME LOCATIONS
THAT WILL BE IMPACTED THROUGH 200 PM INCLUDE...DANVILLE...SOUTH
BOSTON AND YANCEYVILLE.
Special weather statement, Sep 6, 1:35 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT THU SEP 6 2012

VAZ058-061830-
HALIFAX VA-
135 PM EDT THU SEP 6 2012

...SLOW MOVING THUNDERSTORMS WILL AFFECT HALIFAX COUNTY...

AT 128 PM EDT...SLOW MOVING THUNDERSTORMS WERE LOCATED ACROSS
SOUTHERN HALIFAX COUNTY...MOVING EAST AT 5 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN OVER A SHORT PERIOD OF
TIME...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3665 7870 3658 7871 3656 7873 3654 7872
      3654 7873 3654 7914 3654 7922 3662 7920
      3670 7917 3668 7869

16
Special weather statement, Sep 6, 2:50 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT THU SEP 6 2012

VAZ032-033-043-061915-
FRANKLIN VA-HENRY VA-PATRICK VA-
250 PM EDT THU SEP 6 2012

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND PATRICK
COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FERRUM...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BASSETT AROUND 305 PM AND SYDNORSVILLE AROUND
315 PM.

LAT...LON 3701 7963 3674 7999 3679 8024 3707 7996
Special weather statement, Sep 6, 3:19 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT THU SEP 6 2012

VAZ032-033-043-062000-
FRANKLIN VA-HENRY VA-PATRICK VA-
319 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY AND PATRICK
COUNTIES...

AT 319 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
SYDNORSVILLE TO BASSETT TO 4 MILES WEST OF BASSETT...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SYDNORSVILLE...AND STANLEYTOWN AROUND 325
PM...SANVILLE AROUND 330 PM...FIGSBORO...AND COLLINSVILLE AROUND 335
PM...FIELDALE AROUND 340 PM...VILLA HEIGHTS AROUND 345 PM AND
MARTINSVILLE CITY AROUND 350 PM.

LAT...LON 3681 7973 3663 7981 3665 8005 3679 8018
      3684 7999 3692 7986

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:48 PM EDTSpecial Weather StatementRNKCraig42 min
Sep 6, 1:07 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell, Wythe53 min
Sep 6, 1:35 PM EDTSpecial Weather StatementRNKHalifax55 min
Sep 6, 2:50 PM EDTSpecial Weather StatementRNKFranklin25 min
Sep 6, 3:19 PM EDTSpecial Weather StatementRNKCity of Martinsville41 min
Sep 6, 12:23 AM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga, Wilkes52 min
Sep 6, 1:18 AM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga, Wilkes72 min
Sep 6, 3:50 PM EDTSpecial Weather StatementRNKCaswell40 min
Sep 6, 4:33 PM EDTSpecial Weather StatementRNKRockingham27 min
Sep 6, 5:45 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin30 min
Sep 6, 6:37 PM EDTSpecial Weather StatementRNKYadkin38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.